- Two popular weight loss drugs have similar side effects such as diarrhea, nausea, and sometimes hair loss.
- Semaglutide, brand name Wegovy or Ozempic, may be more likely to cause gastrointestinal problems.
- Tirzepatide, trade name Mounjaro, acts on an additional hormone and may cause less frequent, milder symptoms.
A new drug awaiting FDA approval for weight loss could have fewer and milder side effects than the currently trending drug semaglutide, according to a weight-loss doctor.
Semaglutide, sold under the brand names Ozempic and Wegovy, has made headlines in recent years for causing dramatic weight loss results, but taking it comes with common gastrointestinal side effects.
A similar drug called tirzepatide, currently sold as Mounjaro, can also cause problems like nausea and diarrhea, but to a lesser extent, said Dr. Christopher McGowan, a physician certified in internal medicine, gastroenterology and obesity medicine.
“The side effect profile is similar and primarily gastrointestinal,” McGowan told Insider. “Symptoms tend to be mild to moderate and get better over time.”
While serious side effects are rare for both drugs, understanding the difference can help people decide which option might be best for them, she said.
Side effects of Ozempic include nausea, diarrhea and constipation
Semaglutide is a type of drug known as a GLP-1 agonist, which means that it works by acting on an insulin-like hormone to regulate appetite and digestion, helping manage type 2 diabetes and supporting weight loss .
It is typically given as injections once a week, and patients treated with semaglutide tend to feel full faster, stay full longer after eating, and have less cravings for foods high in calories, fat, and sugar.
The disadvantage of semaglutide is that some patients may experience gastrointestinal symptoms. In clinical trials of the drug, participants most commonly reported nausea, vomiting, constipation, diarrhea, headache, and abdominal pain.
People taking semaglutide also told Insider that digestive side effects could be intense, causing things like “overflow diarrhea.”
Most adverse drug reactions tend to be short-lived, and McGowan and other doctors previously told Insider that their biggest concern with semaglutide is whether patients get adequate follow-up and expert support. doctors.
The drug is considered safe for long-term use, although more data is needed on how it might work for different demographics over extended periods of time.
Mounjaro can cause gastrointestinal problems like Ozempic, but side effects may be less common and milder
Tirzepatide is also a once-a-week injection that acts on the hormone GLP-1, but has an additive effect on another hunger-related hormone known as GIP. Like semaglutide, it was initially designed to treat type 2 diabetes but is currently undergoing FDA approval for weight loss.
Some evidence suggests that the combined hormonal effects may lead to better weight loss results than those taking semaglutide, although research comparing the two drugs face-to-face is still ongoing.
Studies of people on tirzepatide found side effects similar to those of semaglutide, however they were less common and less severe. In clinical trials, 33% of patients treated with the highest dose of tirzepatide reported nausea, compared with 44% of patients treated with semaglutide. And 23% of patients treated with tirzepatide reported diarrhea, compared with 31% treated with semaglutide.
It could be that the “synergistic” effect of the drug’s dual action on both GLP-1 and GIP could mitigate gastrointestinal problems, according to McGowan.
“The overall incidence of side effects appears to be lower, and while purely anecdotal, my patients who have switched from semaglutide to tirzepatide report that it is much better tolerated,” she said.
Tirzepatide is a relatively new drug and more research is needed into the potential long-term effects.
“The safety profile is excellent, but there are some unknowns and we want to follow patients closely,” McGowan said.
Diet medications can sometimes cause hair loss or muscle loss
Reports of patients taking semaglutide or tirzepatide losing hair have become popular on social media and while both drugs appearthey have that side effect, it’s rare and not related to the drugs themselves, McGowan said.
“Any intervention that leads to significant and potentially rapid weight loss can precipitate hair loss,” she said. “The good news is that the hair loss in these cases is almost always temporary and is most commonly due to a brief pause in hair follicle growth, known as astelogen effluvium.”
If patients take fewer medications and don’t get enough nutrients or calories crucial for overall energy, the risk of side effects such as hair loss may increase. The same lack of calories and nutrients can also cause a loss of lean muscle mass along with body fat in some patients taking weight-loss drugs.
“In general, I recommend focusing on protein intake when calorie intake is low and maintaining nutritional balance. And, where possible, I recommend patients work with a registered dietitian to ensure they are reaching their goals.” minimum nutritional goals,” McGowan said.
WATCH NOW: Popular Videos from Insider Inc.
#Mounjaro #Ozempic #Worse #Side #Effects